[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.207.116. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 28, 1978

Toxic Effects of Local Anesthetics

Author Affiliations

University of Oregon Health Sciences Center Portland

JAMA. 1978;240(4):347. doi:10.1001/jama.1978.03290040025013
Abstract

To the Editor.—  The recent review by de Jong on "Toxic Effects of Local Anesthetics" (239:1166,1978) contains a serious omission in that it does not mention the specific damaging effects of local anesthetics on the eye. The severe contact keratitis that can develop from prolonged use of topical anesthetics in the eye should be emphasized. Although the toxic reaction had been pointed out numerous times in the past,1 failure to recognize the effect continues to occur, not only in this country but also in Europe.2It has long been known that local anesthetics inhibit the rate of movement of corneal epithelial cells migrating to cover wounds. The cellular basis of this toxicity may lie in disruption of cytoplasmic actin filaments,3 which are believed to be responsible for the movement of cells across corneal wounds.4In a report of chronic toxicity of local anesthetics on the cornea,

×